(NaturalNews) Until recently, patients receiving statin drugs generally had their liver function monitored before starting the drug, 12 weeks after initiation, with any dose increase and periodically (i.e. 1-2 times/year) thereafter. However, the FDA has recently declared that "routine periodic monitoring of liver enzymes" is not necessary for patients taking statin drugs since the reported incidence of statin-induced liver failure is only about 1 case per million person-years of use. Labeling changes for statin drugs will now recommend that liver enzymes be checked one time prior to initiating the drug or in the event the patient displays any symptoms of possible liver enzyme elevation/failure such as unexplained nausea or loss of appetite, yellowing of skin or whites of the eyes (Jaundice), severe lethargy or abdominal pain.
New FDA Labeling Recommendations Will Likely Increase Statin Sales
Since these new monitoring recommendations proclaim the risk of statin-induced liver injury is quite low, this will likely further increase statin sales by allaying any fears doctors may have had about statin-induced liver toxicity. In fact, a 2010 study in The American Journal of Medical Sciences http://www.ncbi.nlm.nih.gov/pubmed/20588181
seems to support this notion since many general practitioners often did not prescribe statin drugs to their patients due to their perception this class of drugs could cause liver damage.
Incidence of Statin-Induced Liver Injury May Be Greater Than FDA Reports
Ironically, a 2012 Swedish study http://www.ncbi.nlm.nih.gov/pubmed/21889469.1
that analyzed statin-related adverse drug event reports sent to the Swedish Adverse Drug Reactions Advisory Committee showed that drug-induced liver injury by statin drugs was by far the most common complaint sent to the committee (57 percent of the statin-related adverse event case reports). The study also went on to state that the reported incidence of 1 case of liver
failure per 1 million person-years of use was probably underestimated due to under-reporting and was probably closer to 1.6 cases per 100,000 person-years of use(based on the sales figures of statins in Sweden during the study period 1988-2010). The study went to conclude that although statin-induced liver injury
is relatively rare it can be severe.
In addition, numerous studies have shown a fairly consistent relationship between statin dose increases resulting in higher rates of liver injury. To date, only one 2010 study published in the Lancet
ever concluded that statin treatment could actually improve liver test results (in patients with non-alcoholic fatty liver disease).
In light of these new FDA liver function
monitoring recommendations, it is also important to put these estimates of statin-induced liver failure into perspective by discussing some of the limitations of a practice known as "spontaneous reporting". Spontaneous reporting is a voluntary and unpaid practice where healthcare professionals and pharmaceutical companies are urged to send suspected adverse drug
event reports to the drug regulatory authority (i.e. the FDA
in the United States). The main limitation of this reporting scheme is that most adverse drug reactions are highly "under-reported". Some estimates in United States suggest the FDA
may receive less than 1 percent of the necessary serious adverse drug reaction reports. While in Britain, under-reporting is a similar concern and may be as high as 98 percent. Also, many adverse drug reaction reports from pharmaceutical companies may be delayed or simply not reported. Furthermore, it is innately more difficult to detect adverse drug reactions that have a delayed onset versus those that occur shortly after therapy has been initiated. Finally, once a product has been in the market for awhile reporting rates in general tend to decline over time. Thus, despite the FDA's new recommendations regarding routine liver function test monitoring of statin drugs, statin-induced liver injury may still be a legitimate concern.Sources for this article include:http://www.fda.gov/Drugs/DrugSafety/ucm293101.htmhttp://www.ncbi.nlm.nih.gov/pubmed/16581329http://www.ncbi.nlm.nih.gov/pubmed/20588181http://www.ncbi.nlm.nih.gov/pubmed/21889469.1http://www.natap.org/2012/HCV/PIIS0168827811006581.pdfhttp://www.cmaj.ca/content/174/2/191.fullhttp://qjmed.oxfordjournals.org/content/59/3/531.full.pdfhttp://www.ncbi.nlm.nih.gov/pmc/articles/PMC1494803/http://www.medicationsense.comhttp://www.thelancet.comhttp://www.thecholesteroltruth.comhttp://www.naturalnews.com/023176_statin_drugs_liver_damage.htmlhttp://content.onlinejacc.orghttp://www.ncbi.nlm.nih.gov/pubmed?term=17679130About the author:
Daniel C. Mizzi, R.Ph., Pharm.D.
Registered clinical pharmacist/staff writer with a sincere interest in natural/integrative medicine and author of the blog-site "The OTC Guide to Common Medical Conditions" http://otcguide.blogspot.com/
Have comments on this article? Post them here:
people have commented on this article.